Gabapentin High

Most people are familiar with the obvious drugs when they think of drug abuse and addiction: alcohol, heroin, meth, opioids, and more. These substances vary in terms of legality and how severe addiction is. There are other substances, often legal, that many do not realize carry the potential for abuse and addiction. Sometimes it is intentional, a person wanting to experiment with substances, or it is also often something a person did not intend to develop a dependence or addiction to. Gabapentin, commonly sold under the brand name Neurontin, is an anticonvulsant medication. With gabapentin there is the risk of abuse and addiction. Many misuse and abuse it due to the potential for euphoric effects and hope to experience the “gabapentin high”.

What does gabapentin do?

Gabapentin is an anticonvulsant medication, that is it helps prevent seizures. Additionally, it helps dull nerve pain that adults experience from shingles. Further uses include treatment for anxiety, though this use and effectiveness is only present in a small number of cases so far.

The Drug Enforcement Agency (DEA) does not consider gabapentin a controlled substance, but some states like Michigan, West Virginia, Tennessee, and Alabama do. As with many other substances, legal and illegal, there is always the potential for misuse and abuse. Moreover, prolonging misuse and abuse increases risk of serious side effects, risk of withdrawal, and risk of overdose with excessive consumption.

Side Effects

With proper use, negative side effects should be reduced. However, there is no way to predict this from person to person. It is important to communicate with a medical professional and see if adjustments or switching medications is necessary.

Negative and more serious side effects potentially include:

  • Depression (presence of suicidal thoughts)
  • Rashes
  • Panic attacks
  • Muscle pain
  • Changes in mood and/or behavior
  • Increase in aggression
  • Sleeping difficulties

These are among the more serious effects of course, but always communicate with your doctor or a medical professional if they arise.

Is gabapentin addictive?

Gabapentin is not typically considered a highly addictive drug, but the risk for misuse, abuse and dependency is real. Some misuse it for the euphoric effects and frequently then continue to abuse it to experience the same high. With continual use, the risk for dependence increases and withdrawal is more likely to occur. 

Mixing substances is a dangerous, but common, occurrence. Some do it to enhance positive effects without realizing it also enhances negative effects. 

Common side effects include:

  • Dizziness
  • Fatigue
  • Drowsiness
  • Peripheral edema (swelling of extremities)
  • Tremor

Overdose and other health risks

The more a substance is consumed, and those seeking to experience the gabapentin high will increase the dosage, the higher the risk to experience the dangerous side effects. With another substance this is potentially incredibly dangerous. Sedatives, which slow breathing and cognitive function, in combination with gabapentin could cause serious reactions including the possibility of overdose and death. Even without death, which is clearly the worst outcome, overdoses can still cause serious permanent damage. If an overdose is ever suspected, immediate treatment is necessary for the best possible outcome. Always call emergency services right away.

Anyone taking gabapentin under medical supervision should always communicate with their doctor on any other substances they use as well as what to stay away from. In particular, alcohol and gabapentin presents serious risks. In fact, it is best to avoid alcohol use with most medications. 

Gabapentin withdrawal

With long-term use, the risk of withdrawal increases. It is important to stop use under the supervision of a medical professional. If the use is illicit, it is still important to seek professional help as withdrawal is often uncomfortable and often incredibly difficult (and potentially impossible) alone. 

gabapentin withdrawal

Gabapentin withdrawal presents similar symptoms to that of alcohol and benzodiazepine withdrawal, both of which are extremely uncomfortable and difficult (or again impossible) to do without medical supervision. 

Treatment

Under normal use and medical supervision, gabapentin use is not as high of a risk for abuse and addiction as other substances. Still, the risk is there and many do misuse and abuse it for the euphoric effects. With other substances involved, the difficulty, and safety, in ceasing use increases. Withdrawal from gabapentin is potentially dangerous and incredibly uncomfortable and is best done under proper medical supervision. At NACA, we believe that treatment involves treating both the substance abuse as well as addressing any underlying issues that led to abuse and addiction. Contact us today for more information and for help.

Kayla E
0 comments

Leave Your Comments

Your email address will not be published. Required fields are marked *